Alert archive / Louisiana / Red Flag Warnings in 2023

Red Flag Warning 6, NWS New Orleans, LA

August 29, 202315 parishes in Louisiana; 8 counties in Mississippi

NWS New Orleans, LA issued this red flag warning at Aug 29, 2023, 2:00 PM CDT for 15 parishes in Louisiana; 8 counties in Mississippi. It took effect at Aug 30, 2023, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2023, 2:00 PM CDT (19:00 UTC)
In effect from
Aug 30, 2023, 10:00 AM CDT
Expired
Aug 30, 2023, 8:00 PM CDT
In force
10 hr
Issued by
NWS New Orleans, LA
All 23 counties

Ascension Parish, LA, Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Hancock County, MS, Harrison County, MS, Jackson County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this red flag warning went out at Aug 29, 4:08 AM CDT, 9 hours 52 minutes earlier.

Area forecast discussion, Aug 29, 4:08 AM CDT, 9 hours 52 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
408 AM CDT Tue Aug 29 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(Today through Wednesday)
Issued at 343 AM CDT Tue Aug 29 2023

Temps stay lower today but still above normal for this time of year.
The cloud cover and rainfall is helping this and again today, once
the sh/ts decay this morning a new crop will develop with the
heating of the day. Temps are staying closer to the NBM50 and this
looks to be the right direction so we will be keeping these numbers
as is for now. No heat headlines today and possibly for Wed as well.
But dry air will begin to filter in for Wed as Idalia moves north of
our latitude. This sfc front will dry things out and with no rain,
the volatile fire conditions could come back after Wed. There is a
frontal(trough) boundary just off the sfc over the area today at
around 630ft. This is the boundary that will continue to help sh/ts
get started and remain well into the evening again. With any of this
convective activity, there is always the chance that one or two go
renegade. The main hazards for today and Wed will be a coastal flood
advisory with this package. We will  start this today since there
was a spike yesterday in the trace which was true and shows the
forward surge of water moving in from Idalia(albeit minor). Today
will be the lowest surge values of today and Wed. This will equate
to around a half foot today above normal and 1 to 2 feet Wed. As
Idalia moves north, it will help produce a dynamic fetch into our
eastward facing shorelines. This coupled with a large swell train
producing wave setup and the end of a spring tide cycle will help
bring these values well above the threshold for this advisory by
Wed. This will be during high tide cycles which are during the mid
to late morning time frames. As Idalia moves farther north, it will
cut off this dynamic fetch and only allowing northerly winds to move
water away from our shorelines with a quick drop in levels expected
after Wed.

Concerning Idalia, as we were talking about yesterday, timing is
always everything with any of these systems. Since it took several
hours to get its forward movement established, it will mean models
now have to solve this in a different manner. This is why some of
these are starting to slow the system and turn it back toward the
south over the Atlantic. The current short wave making the system
move is moving south over east TX this morning. The second one that
makes it swing into the Atlantic is now moving SE over the Boundary
Waters of Minnesota. But the timing of this short wave is such that
it deepens the upper trough today and Wed then the high on the back
side of this feature builds in rapidly.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 343 AM CDT Tue Aug 29 2023

As the high builds in on top(north of) Idalia, it will begin to slow
its progress and eventually cause it to turn toward the SE over the
Atlantic by early Fri. For us, a new surge of moisture will get
caught up in the easteries on the south side of this massive high
and move over the area starting Fri morning. This will easily be
seen in the dew pt fields as the dry air will rapidly move north as
the deep moisture moves in. This should cause an inland surge of
tropical moisture that promotes a good bit of sh/ts coverage as PWs
scream higher. We have left precip numbers where they are for this
scenario since this is a very normal event for this time of
year(although nothing has been normal this year so far). Another dry
air surge will move in after this tropical wave moves west of the
area after the weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 343 AM CDT Tue Aug 29 2023

Week trouging will keep the threat of reduced vis, especially for
sites that got rain yesterday. Any FG or BR that does form this
morning will quickly lift after sunrise. This could be the case with
this again tonight. But most sites should continue in VFR for this
taf pack.

&&

.MARINE...
Issued at 343 AM CDT Tue Aug 29 2023

Outside thunderstorms, marine conditions will be good today but
winds are expected to rise over all waters east of the Miss River.
We will be introducing casution statements and SCA flags with this
package. Most marine areas will see winds rise to around 20kt over
the outermost waters east of the river and 15-20kt over lakes and
sounds. But eventhough most waters will not have advisory wind
speeds. Seas will be in advisory criteria for most open gulf zones
due to a large swell train with a topping of 2-3ft wind waves should
easily keep most open gulf waters near or above 7ft. Caution
statements will round out the western waters for seas of 4 to 6 feet
but wind speeds should not be an issue in those areas. These
conditions should all rapidly improve as Idalia moves north of our
latitude Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  70  93  67 /  80  30  10   0
BTR  93  75  95  72 /  80  30  10   0
ASD  92  74  95  72 /  90  50  20  10
MSY  91  79  94  78 /  80  50  30  10
GPT  90  75  93  74 /  80  70  40  20
PQL  94  73  95  71 /  90  60  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory from 7 AM this morning to 4 PM CDT
     Wednesday for LAZ069-070-076-078.

GM...Small Craft Advisory from midnight tonight to 4 PM CDT Wednesday
     for GMZ552-555-557-572-575-577.

MS...Coastal Flood Advisory from 7 AM this morning to 4 PM CDT
     Wednesday for MSZ086.

GM...Small Craft Advisory from midnight tonight to 4 PM CDT Wednesday
     for GMZ555-557-572-575-577.

&&

SHORT TERM...TE
LONG TERM....TE
AVIATION...TE
MARINE...TE

In the hours before

Special weather statement, Aug 29, 1:56 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
156 PM CDT Tue Aug 29 2023

LAZ056-059-065>068-291930-
Lower Terrebonne LA-Upper Terrebonne LA-Assumption LA-
Lower Lafourche LA-Upper Lafourche LA-Coastal Jefferson LA-
156 PM CDT Tue Aug 29 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TERREBONNE,
LAFOURCHE, SOUTHEASTERN JEFFERSON AND SOUTH CENTRAL ASSUMPTION
PARISHES THROUGH 230 PM CDT...

At 156 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles southwest of Cocodrie, or 29 miles south of
Houma, moving west at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Houma, Cut Off, Galliano, Larose, Lockport, Golden Meadow, Mathews,
Gray, Chauvin, Dulac, Port Fourchon, Raceland, Montegut, Bayou Cane,
Leeville, Cocodrie, Tambour Bay Buoy, Timbalier Bay Buoy, and Lumcon
Center Buoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2914 9095 2915 9104 2931 9115 2933 9113
      2949 9128 2960 9119 2963 9108 2966 9110
      2974 9063 2958 9017 2948 9014 2943 9003
      2944 9002 2946 9001 2917 9003 2907 9026
      2921 9031 2929 9043 2911 9063 2906 9086
TIME...MOT...LOC 1856Z 092DEG 11KT 2917 9083

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 29, 2:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
200 PM CDT Tue Aug 29 2023

LAZ059-060-064>070-077-078-087>090-301000-
Upper Lafourche-St. Charles-Upper St. Bernard-Upper Terrebonne-
Lower Terrebonne-Lower Lafourche-Coastal Jefferson Parish-
Lower Plaquemines-Lower St. Bernard-Western Orleans-
Eastern Orleans-Upper Jefferson-Lower Jefferson-Upper Plaquemines-
Central Plaquemines-
Including the cities of Thibodaux, Raceland, Larose, Destrehan,
Norco, Chalmette, Meraux, Violet, Houma, Bayou Cane, Chauvin,
Cocodrie, Dulac, Montegut, Galliano, Cut Off, Golden Meadow,
Leeville, Grand Isle, Buras, Pointe A La Hache, Port Sulphur,
Boothville, Venice, Empire, Myrtle Grove, Yscloskey, Delacroix,
Shell Beach, New Orleans, East New Orleans, Metairie, Kenner,
Harahan, Westwego, Marrero, Gretna, Lafitte, Barataria,
Jean Lafitte, Belle Chasse, Braithwaite, and Alliance
200 PM CDT Tue Aug 29 2023

...Fire Danger Increasing Again Across Southeastern Louisiana...

State and federal fire weather officials have requested that
citizens be extra vigilant tomorrow regarding increasing fire
danger. Widespread severe to extreme drought, mostly sunny skies,
winds of around 10 mph with gusts to 20 mph and low relative
humidity will result in conditions that are favorable for the
spread of any ongoing or new fires across extreme southeastern
Louisiana. Elsewhere across the state a Red Flag Warning is in
effect from 10 AM through 8 PM Wednesday due to the critical
nature of the fire weather conditions away from the immediate
coast.

A strict burn ban remains in effect for all of Louisiana. All
private, agricultural, and prescribed burning is prohibited with
no exceptions.

Other safety and prevention actions include:
* Do not park vehicles on dry grass.
* Ensure any trailer chains do not drag on pavement creating
  sparks.
* Fully extinguish all cigarettes before disposing in a proper
  container.
* Report any observed fires to 911 immediately.

95/DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:06 PM CDTSpecial Marine WarningLIX54 min
Aug 28, 7:08 PM CDTSpecial Marine WarningLIX67 min
Aug 28, 7:15 PM CDTAreal Flood AdvisoryLIXSaint Tammany2 hr
Aug 28, 7:33 PM CDTSpecial Marine WarningLIX57 min
Aug 28, 8:01 PM CDTSpecial Marine WarningLIX59 min
Aug 28, 8:27 PM CDTSpecial Marine WarningLIX63 min
Aug 28, 8:28 PM CDTSpecial Marine WarningLIX62 min
Aug 28, 8:52 PM CDTSpecial Marine WarningLIX68 min
Aug 28, 9:12 PM CDTSpecial Marine WarningLIX63 min
Aug 28, 9:37 PM CDTSpecial Marine WarningLIX68 min
Aug 28, 9:51 PM CDTSpecial Marine WarningLIX54 min
Aug 29, 4:09 AM CDTCoastal Flood AdvisoryLIXOrleans, Saint Bernard, Saint Tammany39 hr
Aug 29, 4:09 AM CDTSmall Craft AdvisoryLIX35 hr
Aug 29, 1:56 PM CDTSpecial Weather StatementLIXLafourche, Terrebonne34 min
Aug 29, 2:00 PM CDTFire Weather WatchLIXAscension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston and 9 more24 hr
Aug 29, 2:25 PM CDTSpecial Weather StatementLIXJefferson, Lafourche, Terrebonne35 min
Aug 29, 3:27 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles2 hr
Aug 29, 3:42 PM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard98 min
Aug 29, 3:44 PM CDTSpecial Marine WarningLIX61 min
Aug 29, 3:45 PM CDTSpecial Weather StatementLIXOrleans30 min
Aug 29, 4:54 PM CDTSpecial Marine WarningLIX27 min
Aug 29, 5:34 PM CDTSpecial Marine WarningLIX56 min
Aug 29, 5:41 PM CDTSpecial Marine WarningLIX64 min
Aug 29, 6:43 PM CDTSpecial Marine WarningLIX62 min
Aug 29, 3:02 PM CDTSpecial Weather StatementLIXHarrison43 min
Aug 29, 3:22 PM CDTSpecial Weather StatementLIXHancock38 min
Aug 29, 4:56 PM CDTSpecial Weather StatementLIXHancock34 min
Aug 29, 5:59 PM CDTFlash Flood WarningLIXHarrison, Jackson43 min

Nearby

Red Flag Warnings in Louisiana, 2023Red Flag Warnings in Mississippi, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.